Esophageal variceal hemorrhage is caused by pressure elevation in the portal venous system, leading to engorged esophageal veins that can bleed spontaneously. Approximately 90% of portal hypertension is due to liver cirrhosis.5 The remaining 10% of cases are primarily vascular in etiology, with endothelial dysfunction and thrombosis leading to increased portal resistance. Noncirrhotic causes of portal hypertension include malignancy, congenital diseases, viral hepatitides, vascular thromboses or fistulae, constrictive pericarditis, fatty liver of pregnancy, drugs, radiation injury, and infiltrative diseases.5
Sarcoidosis may cause noncaseating granulomas to form in the liver, leading to portal hypertension and fatal exsanguination from esophageal variceal hemorrhage. Although the lesions of sarcoidosis classically form in the lungs, any organ system may be affected.6,7 Frank cirrhosis of the liver occurs in only 1% of sarcoidosis patients; however, radiographic involvement of the liver is seen in 5% to 15% of patients.8
There are several mechanisms which may be responsible for portal hypertension in patients with sarcoidosis, including granulomas causing mass effect on the hepatic sinusoids; arteriovenous shunts within the granuloma; granulomatous phlebitis within the sinusoids; or compressive periportal lymphadenopathy.9 Regardless of the mechanism, a review of the literature demonstrates an association between sarcoidosis and symptomatic portal hypertension.2,4,10,11Although our patient ultimately died, early initiation of massive blood transfusion protocol, airway protection, attention to electrolytes, and endoscopic control of the hemorrhage source provided the best chance for survival.
The first priority in managing and treating esophageal varices is to secure the patient’s airways to prevent aspiration. Two large bore IV lines should be placed to permit rapid infusion of crystalloid fluids or blood products. Initiating antibiotics, specifically IV ceftriaxone, to patients with variceal bleeding is a class I recommendation, as this is the only intervention shown to increase patient survival.12 Although proton pump inhibitors (PPI) and somatostatin analogues (typically octreotide) are frequently given, they are both class II recommendations because there is limited evidence supporting the benefit of their use.12 However, current guidelines recommend treating patients for variceal bleeding with an initial bolus of a PPI, followed by a continuous infusion of PPI for 72 hours. As previously noted, multiple studies, have failed to show any decrease in mortality associated with this treatment.12
Other agents that are used to treat variceal bleeding include octreotide and vasopressin. Octreotide, a somatostatin analog, is generally given as an initial IV bolus followed by continuous infusion, and has been shown to decrease transfusion requirements without mortality benefit.12 Vasopressin is generally given to critically ill patients, and is considered a third-line treatment for variceal bleeding.
Since our patient had a history of chronic kidney disease, desmopressin was empirically administered in the event platelet dysfunction was a contributing factor to bleeding.13 The absence of cirrhosis was significant because our patient was unlikely to have a bleeding diathesis caused by coagulation factor deficiency. Therefore, the goal transfusion ratio of blood products should be balanced, similar to that in traumatic exsanguination, rather than favoring an increased ratio of plasma to other blood products. Similarly, tranexamic acid was administered because insufficient tamponade rather than coagulopathy was the presumed cause of sustained hemorrhage.
An additional complicating factor in our patient’s care was the potential effect of the massive transfusion on electrolytes. Packed RBCs have a pH of approximately 6.8 and may carry up to 25 mmol/L of potassium, which may have exacerbated our patient’s underlying hyperkalemia.14 Rapid blood transfusion also places patients at risk for acute hypocalcemia secondary to citrate toxicity; this did not occur in our patient in part because the metabolic function of her liver was preserved and citrate could be broken down in the hepatocyte Krebs cycle.15 Calcium therapy doubled as treatment for the hyperkalemia and as prophylaxis against further hypocalcemia. No dysrhythmias were observed.
Emergency physicians should consult with gastroenterology services so that an endoscopy can be performed as soon as possible to evaluate for and control bleeding. When an endoscopy cannot be performed rapidly, there are multiple balloon tamponade devices available that can be used to temporize the bleeding, such as the Sengstaken-Blakemore tube.12
Although balloon tamponade devices are typically reserved for the last line of therapy, endoscopy rather than transjugular intrahepatic portosystemic shunt (TIPS) was the preferred method of hemorrhage source control in our patient for several reasons. First, although the working diagnosis of varices was based on the patient’s history, we wanted to evaluate for other causes of upper gastrointestinal bleeding since our patient had no history of endoscopy. Therefore, endoscopy had both a therapeutic and diagnostic value. Secondly, though TIPS may decrease pressure within the bleeding varix, only endoscopy permits direct hemostasis. Also, endoscopy also was preferred over TIPS because our patient was too unstable to move to the interventional radiology suite.16
Although life-threatening esophageal variceal hemorrhage is a rare manifestation of an uncommon disease, it should be considered in the differential diagnosis of a patient who has sarcoidosis and presents with gastrointestinal bleeding. Additionally, when caring for a patient with massive hematemesis without evidence of liver cirrhosis, other etiologies of portal hypertension and esophageal varices, such as sarcoidosis, should be considered.